Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 64, NWS State College, PA

May 23, 2019Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 23, 2019, 9:15 PM EDT for Columbia County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 9:15 PM EDT (01:15 UTC)
Expired
May 23, 2019, 9:45 PM EDT
In force
30 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Columbia County, PA

The radar

The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS51 KCTP 240115
SVRCTP
PAC037-240145-
/O.NEW.KCTP.SV.W.0064.190524T0115Z-190524T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
915 PM EDT Thu May 23 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  East central Columbia County in central Pennsylvania...

* Until 945 PM EDT.

* At 915 PM EDT, a severe thunderstorm was located over Lightstreet,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Bloomsburg, Berwick, Mifflinville, Lightstreet, Almedia, Fernville,
  Buckhorn, Rohrsburg, Mainville, Espy, Lime Ridge, Briar Creek,
  Orangeville, Stillwater and Bloomsburg University.

For those driving on Interstate 80, this includes areas between the
Danville and Nescopek exits, specifically from mile markers 231 to
247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4094 7622 4100 7652 4117 7647 4115 7629
      4113 7627 4114 7623 4103 7623 4096 7621
      4095 7621
TIME...MOT...LOC 0115Z 282DEG 56KT 4107 7639 

HAIL...1.00IN
WIND...60MPH
 
$$

Gartner
1 follow-up statement
087 
WWUS51 KCTP 240141
SVSCTP

Severe Weather Statement
National Weather Service State College PA
941 PM EDT Thu May 23 2019

PAC037-240151-
/O.EXP.KCTP.SV.W.0064.000000T0000Z-190524T0145Z/
Columbia PA-
941 PM EDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA COUNTY
WILL EXPIRE AT 945 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4094 7622 4100 7652 4117 7647 4115 7629
      4113 7627 4114 7623 4103 7623 4096 7621
      4095 7621
TIME...MOT...LOC 0141Z 282DEG 56KT 4099 7588 

$$

Gartner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:25 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 23, 5:25 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
525 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front will drop south across Pennsylvania late this
afternoon and evening.

Cooler and dry weather will follow for Friday. The holiday
weekend will bring warmer temperatures, higher humidity and a
renewed chance for showers and storms at times. Memorial Day
itself looks to offer up fantastic weather for much of the day
with near normal temperatures and comfortably lower humidity.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Visible satellite loop showing building cumulus ahead of
approaching cold front over northwest Pa, while the rest of the
forecast area remains relatively stable in aftermath of earlier
convection. Near term model guidance indicating marginal
instability with capes near 1000 j/kg as front pushes southeast
across the region between 23Z-05Z. Latest HRRR, NAM and
Canadian all support the chance of an evening shower or storm
and given the strong wind fields aloft, still can not rule out
the threat of severe weather in a few spots.

Any scattered convection should end late this evening, as front
pushes south of the region and drier drier air sweeps in. Lows
will drop back into the comfortable 50s to lower 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
In the wake of the cold front, Friday looks breezy cooler and
drier.

The main issue will be a gusty NW wind.

Highs will be near to slightly above normal in the mid to upper
60s north and mid to upper 70s south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Some adjustments to the grids to match others and new guidance.

After a dry day on Friday, looking at some chance of showers
and storms on Saturday, mainly late across the north and west,
as low pressure lifts northeast toward James Bay.

The cold front sags southward into our area on Sunday, keeping a
chance of showers and storms across the area into Sunday
evening.

Most if not all of Memorial day looks to be dry.

Most of Tuesday looks to be dry, perhaps a shower or storm
across the north.

Wednesday and Thursday looks to be harder to time, as a deep
Polar Vortex starts to phase with the next cold front. Thus have
some chance of showers and storms in the fcst.

This activity could linger into late Thursday night, given a
complex system.

Maybe a risk of frost at some point after FROPA, but that is
further out than our fcst extends at this point.

Have a good holiday weekend.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms into this evening could
produce brief reductions at central PA TAF sites. Otherwise,
conditions should generally be VFR.

The threat of showers ends from northwest to southeast late
this evening, with winds shifting around to the northwest.

Building high pressure will provide VFR conditions Friday under
partly to mostly sunny skies, and a breezy northwest wind could
gust 15-20 mph.

Humidity creeps back in this weekend, and cannot rule out a
scattered t-storm.

.Outlook...

Fri...Ceiling restrictions possible early NW, then mainly VFR.

Sat...Restrictions possible near scattered tstms, mainly north.

Sun...Restrictions possible near scattered tstms, mainly west.

Mon-Tues...Generally VFR, although a spotty showers or storm is
possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...La Corte/Lambert/Martin
LONG TERM...Martin
AVIATION...Evanego
Hazardous weather outlook, May 23, 3:29 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
329 PM EDT Thu May 23 2019

PAZ004-005-241930-
Warren-McKean-
329 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241930-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
329 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 7:22 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT Thu May 23 2019

PAZ017-232345-
Clearfield PA-
722 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
745 PM EDT...

At 720 PM EDT, Doppler radar indicated a strong thunderstorm over
Brookville, moving east at 45 mph.

Small hail and wind gusts up to 50 mph are possible around or
shortly after 745 pm.

Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Parker Dam State Park, S.B. Elliot State
Park, Sykesville, Falls Creek, Grampian, Troutville, Lumber City,
Treasure Lake, Penn State Dubois and Clearfield-Lawrence Airport.

LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
      4125 7864 4123 7828 4088 7854 4097 7881
TIME...MOT...LOC 2320Z 289DEG 48KT 4118 7909

KF
Special weather statement, May 23, 8:16 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
816 PM EDT Thu May 23 2019

PAZ018-019-240115-
Northern Centre PA-Southern Centre PA-
816 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 915
PM EDT...

At 814 PM EDT, Doppler radar indicated strong thunderstorms between
Snow Shoe and Grampian, moving southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
State College, Bellefonte, Park Forest Village, Woodward, Boalsburg,
Pleasant Gap, Philipsburg, Lamar, Stormstown, Lemont, Zion,
Houserville, Pine Grove Mills, Centre Hall, Osceola Mills, Milesburg,
Millheim, Chester Hill, Ramblewood and Snow Shoe.

LAT...LON 4111 7766 4106 7756 4105 7758 4097 7751
      4104 7714 4085 7736 4071 7771 4074 7782
      4071 7791 4071 7801 4074 7813 4075 7837
      4096 7817 4096 7813 4094 7812 4096 7808
      4105 7806 4106 7809 4111 7811 4115 7804
TIME...MOT...LOC 0014Z 293DEG 35KT 4103 7789

Colbert
Special weather statement, May 23, 8:42 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
842 PM EDT Thu May 23 2019

PAZ024-033-240100-
Somerset PA-Cambria PA-
842 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES AFTER 900 PM EDT...

At 841 PM EDT, Doppler radar indicated a strong thunderstorm near
Blairsville, moving southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville, Central
City, Beaverdale-Lloydell, Paint, Jerome, South Fork, Scalp Level,
Sidman, St. Michael and Dunlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 7910 4036 7900 4046 7894 4035 7861
      4007 7875 4006 7876 4003 7877
TIME...MOT...LOC 0041Z 302DEG 33KT 4047 7934

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:16 PM EDTSpecial Weather StatementCTPCentre59 min
May 23, 8:42 PM EDTSpecial Weather StatementCTPCambria18 min
May 23, 8:52 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin, Snyder53 min
May 23, 8:58 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset32 min
May 23, 9:09 PM EDTTornado WarningCTPCambria, Somerset34 min
May 23, 9:26 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry34 min
May 23, 9:30 PM EDTSevere Thunderstorm WarningCTPBedford, Cambria, Somerset45 min
May 23, 9:42 PM EDTSpecial Weather StatementCTPMifflin18 min
May 23, 10:00 PM EDTSpecial Weather StatementCTPLebanon45 min
May 23, 10:05 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Juniata, Mifflin, Perry55 min
May 23, 10:12 PM EDTSevere Thunderstorm WarningCTPLebanon35 min
May 23, 10:15 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton30 min
May 23, 10:23 PM EDTSevere Thunderstorm WarningCTPLancaster, York55 min
May 23, 10:35 PM EDTSevere Thunderstorm WarningCTPFranklin22 min
May 23, 10:38 PM EDTSevere Thunderstorm WarningCTPLancaster35 min
May 23, 10:59 PM EDTSpecial Weather StatementCTPBlair, Huntingdon31 min
May 23, 11:02 PM EDTTornado WarningCTPLancaster13 min
May 23, 11:14 PM EDTSpecial Weather StatementCTPCumberland61 min
May 23, 11:42 PM EDTSevere Thunderstorm WarningCTPSomerset33 min
May 23, 11:59 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York61 min
May 24, 12:18 AM EDTSpecial Weather StatementCTPBedford, Somerset42 min
May 24, 12:35 AM EDTSpecial Weather StatementCTPYork40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.